Alert archive / Virginia / High Wind Warnings in 2019
High Wind Warning 6, NWS Blacksburg, VA
NWS Blacksburg, VA issued this high wind warning at Mar 22, 2019, 2:09 PM EDT for 4 counties in Virginia; Alleghany County, Ashe County, Watauga County, North Carolina. It was in force for 14 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 22, 2019, 2:09 PM EDT (18:09 UTC)
- Expired
- Mar 23, 2019, 3:44 AM EDT
- In force
- 14 hr
- Issued by
- NWS Blacksburg, VA
Counties Alleghany County, NC, Ashe County, NC, Watauga County, NC, Carroll County, VA, City of Galax, VA, Floyd County, VA, Grayson County, VA
The radar
The Roanoke radar (KFCX), 86 km from the middle of the area, began a volume at 18:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.2 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1305 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
079 WWUS71 KRNK 221809 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 209 PM EDT Fri Mar 22 2019 ...Strong wind gusts expected this afternoon into tonight... .A cold front will drop south across the area, while low pressure deepens over New England. A tight pressure gradient will bring stronger winds to the area this afternoon into tonight. NCZ001-002-018-VAZ015>017-230215- /O.UPG.KRNK.WI.Y.0013.000000T0000Z-190323T1000Z/ /O.NEW.KRNK.HW.W.0006.190322T1809Z-190323T1000Z/ Ashe-Alleghany NC-Watauga-Grayson-Carroll-Floyd- Including the cities of West Jefferson, Sparta, Boone, Independence, Whitetop, Troutdale, Volney, Galax, and Floyd 209 PM EDT Fri Mar 22 2019 ...HIGH WIND WARNING IN EFFECT UNTIL 6 AM EDT SATURDAY... The National Weather Service in Blacksburg has issued a High Wind Warning, which is in effect until 6 AM EDT Saturday. The Wind Advisory is no longer in effect. * Winds...Northwest 20 to 30 mph with gusts up to 60 mph. * Timing...this afternoon through tonight. Strongest will be this afternoon and evening. * Impacts...Downed tree limbs and weaker trees. Isolated power outage. Loose outdoor objects will be blown around. High profile vehicles will have difficulty driving. * Locations...From the foothills of Virginia and North Carolina west into the mountains of West Virginia. * Hazards...Strong winds. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph are likely to cause power outages...fallen trees... property damage...and dangerous driving conditions for high profile vehicles. Move unfastened items...such as garbage cans and deck furniture...indoors. && $$ NCZ003-019-VAZ007-009>014-018>020-022>024-032>035-WVZ042>044-507- 230215- /O.CON.KRNK.WI.Y.0013.000000T0000Z-190323T1000Z/ Surry-Wilkes-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery- Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick- Franklin-Bedford-Amherst-Mercer-Summers-Monroe-Eastern Greenbrier- Including the cities of Dobson, Wilkesboro, Tazewell, Marion, Bland, Pearisburg, Wytheville, Radford, Pulaski, Blacksburg, New Castle, Clifton Forge, Covington, Hot Springs, Roanoke, Salem, Fincastle, Lexington, Buena Vista, Stuart, Rocky Mount, Bedford, Amherst, Bluefield, Flat Top, Hinton, Hix, Union, Lewisburg, White Sulphur Springs, and Alderson 209 PM EDT Fri Mar 22 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM EDT SATURDAY... * Winds...Northwest 15 to 30 mph with gusts up to 50 mph. * Timing...this afternoon through tonight. Strongest will be this afternoon and evening. * Impacts...Downed tree limbs and weaker trees. Isolated power outage. Loose outdoor objects will be blown around. High profile vehicles will have difficulty driving. * Locations...From the foothills of Virginia and North Carolina west into the mountains of West Virginia. * Hazards...Strong winds. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory is issued when sustained winds are forecast to be 31 to 39 MPH or gusts will range between 46 and 57 MPH. Winds of these magnitudes may cause minor property damage without extra precautions. Motorists in high profile vehicles should use extra caution until the winds subside. && $$
2 follow-up statements
656 WWUS71 KRNK 230214 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 1014 PM EDT Fri Mar 22 2019 ...Strong wind gusts into tonight... NCZ001-002-018-VAZ015>017-231000- /O.CON.KRNK.HW.W.0006.000000T0000Z-190323T1000Z/ Ashe-Alleghany NC-Watauga-Grayson-Carroll-Floyd- Including the cities of West Jefferson, Sparta, Boone, Independence, Whitetop, Troutdale, Volney, Galax, and Floyd 1014 PM EDT Fri Mar 22 2019 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM EDT SATURDAY... * Winds...Northwest 15 to 25 mph with gusts up to 50 mph. * Timing...Strongest winds early tonight, then gradually subsiding. * Impacts...Trees and tree limbs will be blown down. Isolated power outages. Loose outdoor objects will be blown around. High profile vehicles will have difficulty driving. * Locations...The mountains of North Carolina, up through the Grayson Highlands and into the southern Blue Ridge. * Hazards...Strong winds. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph are likely to cause power outages...fallen trees... property damage...and dangerous driving conditions for high profile vehicles. Move unfastened items...such as garbage cans and deck furniture...indoors. && $$ NCZ003-019-VAZ007-009>014-018>020-022>024-032>035-WVZ042>044-507- 231000- /O.CON.KRNK.WI.Y.0013.000000T0000Z-190323T1000Z/ Surry-Wilkes-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery- Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick- Franklin-Bedford-Amherst-Mercer-Summers-Monroe-Eastern Greenbrier- Including the cities of Dobson, Wilkesboro, Tazewell, Marion, Bland, Pearisburg, Wytheville, Radford, Pulaski, Blacksburg, New Castle, Clifton Forge, Covington, Hot Springs, Roanoke, Salem, Fincastle, Lexington, Buena Vista, Stuart, Rocky Mount, Bedford, Amherst, Bluefield, Flat Top, Hinton, Hix, Union, Lewisburg, White Sulphur Springs, and Alderson 1014 PM EDT Fri Mar 22 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM EDT SATURDAY... * Winds...Northwest 5 to 15 mph with some gusts over 45 mph. * Timing...Strongest winds early tonight, then gradually subsiding. * Impacts...Trees and tree limbs may be blown down. Isolated power outages possible. Loose outdoor objects will be blown around. High profile vehicles will have difficulty driving. * Locations...From the foothills of Virginia and North Carolina west into the mountains of West Virginia. * Hazards...Strong winds. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory is issued when sustained winds are forecast to be 31 to 39 MPH or gusts will range between 46 and 57 MPH. Winds of these magnitudes may cause minor property damage without extra precautions. Motorists in high profile vehicles should use extra caution until the winds subside. && $$
477 WWUS71 KRNK 230744 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 344 AM EDT Sat Mar 23 2019 NCZ001-002-018-VAZ015>017-230845- /O.CAN.KRNK.HW.W.0006.000000T0000Z-190323T1000Z/ Ashe-Alleghany NC-Watauga-Grayson-Carroll-Floyd- Including the cities of West Jefferson, Sparta, Boone, Independence, Whitetop, Troutdale, Volney, Galax, and Floyd 344 AM EDT Sat Mar 23 2019 ...HIGH WIND WARNING IS CANCELLED... The National Weather Service in Blacksburg has cancelled the High Wind Warning. Winds have diminished below advisory and warning criteria. Gusts to 35 to 45 mph through dawn at the highest terrain, before tapering off the 15 to 25 mph by midday. $$ NCZ003-019-VAZ007-009>014-018>020-022>024-032>035-WVZ042>044-507- 230845- /O.CAN.KRNK.WI.Y.0013.000000T0000Z-190323T1000Z/ Surry-Wilkes-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery- Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick- Franklin-Bedford-Amherst-Mercer-Summers-Monroe-Eastern Greenbrier- Including the cities of Dobson, Wilkesboro, Tazewell, Marion, Bland, Pearisburg, Wytheville, Radford, Pulaski, Blacksburg, New Castle, Clifton Forge, Covington, Hot Springs, Roanoke, Salem, Fincastle, Lexington, Buena Vista, Stuart, Rocky Mount, Bedford, Amherst, Bluefield, Flat Top, Hinton, Hix, Union, Lewisburg, White Sulphur Springs, and Alderson 344 AM EDT Sat Mar 23 2019 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Blacksburg has cancelled the Wind Advisory. Wind gusts have fallen off below 45 mph. Therefore the advisory has been cancelled. A few gusts over 35 mph may occur along the higher ridges through dawn, but most will experience gusts of 15 to 30 mph this morning. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this high wind warning went out at Mar 22, 1:53 PM EDT, 16 minutes earlier.
Area forecast discussion, Mar 22, 1:53 PM EDT, 16 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
153 PM EDT Fri Mar 22 2019
.SYNOPSIS...
Another front moves across the area today with strong winds
associated with it. High pressure will move overhead for the
weekend, providing dry weather with winds diminishing, and
temperatures favoring the cooler side of normal.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 942 AM EDT Friday...
Made some minor adjustments to temperature utilizing the latest
surface obs, their trends and shaped late morning into this
afternoon towards the NBM. The regional radar showing the bands
of rain and snow tapering off as expected this morning. Then, behind
the cold front, redevelopment of upslope snow showers and snow
flurries expected in the western mountains. Winter Weather
Advisory for western Greenbrier looks good. The wind advisory is
on the mark with gusty winds already showing up along the
ridges in the highest elevations. The AWOS at Boone has reported
a gust of 53 mph this morning. More changes expected later this
morning...
As of 350 AM EDT Friday...
Rain and snow showers spilling east to the Blue Ridge early this
morning in association with 8h front and upslope. Should see a lull
in the precip this morning until the next front over the Great Lakes
to Central Plains pushes in by midday. Coldest air will not get into
the region until late this afternoon/evening, so snowfall should be
mainly confined to grassy surfaces today given stronger March
sun angle. However, the western slopes of Greenbrier could push 2 to
4 inches, and some of the roads could get slushy, so not making any
changes to the winter weather advisory.
The bigger weather issue will be the winds. The models have been
fairly consistent the last 2-4 days of showing a decent wind event
for most of the area as 40 to 50 kts exists at the top of the mixed
layer, and during the day today some of this will make it to the
ground. This despite no major pressure rises. Per coordination with
NWS Raleigh and Wakefield, the piedmont will stay under advisory
levels so no wind advisory for them but still expect gusts close to
40 mph this afternoon. Went with a wind advisory for the foothills
west to the mountains through early Sat morning. The strongest winds
will occur behind the front this afternoon as cold advection gets
going especially after 2pm. Better pressure rises occur tonight,
such that the mountains will maintain stronger winds, while the
piedmont starts to subside a little.
As the stronger shortwave pushes in behind the front late this
afternoon/evening may see rain or snow showers or sprinkle/flurries
stretch east toward Amherst and Buckingham.
Temps today will run from the upper 30s in the highest terrain of WV
to 40s elsewhere west of the Blue Ridge, with mid 50s to around 60
to the east.
Tonight, main shortwave lifts out but another weaker wave arrives
late, but moisture is very limited so expect any snow
showers/flurries to fade after midnight. Low temps will range from
the mid to upper 20s in the mountains, to lower 30s in the east.
With the wind, some wind chills could drop into the single digits in
the higher ridges, with teens west of the Blue Ridge.
High confidence on winds and temps, but lower on snowfall
amounts.
&&
.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
As of 300 AM EDT Friday...
Saturday will be blustery with any lingering flurries west of the Ridge
dissipating during the morning. High pressure surface and aloft then
builds over the Appalachians and central mid Atlantic region with fair
weather for the remainder of the weekend. It looks like the next chance
for precipitation associated with a low moving through the midsection
of the country will hold off and allow for a dry Sunday to close out
the weekend with showers arriving from the west Sunday night.
As the low moves through a trailing cold front will cross the area and
bring widespread showers Monday afternoon into the evening. Convective
potential looks low enough to omit from the forecast for now, but
some rumbles of thunder are not out of the question. Falling
temperatures Monday night will allow some wet flakes to mix in at
the higher elevations west of the Blue Ridge as precipitation tapers
off.
Expect a solid warming trend with temperatures starting the
period below normal on Saturday, then surging to above normal ahead
of the front on Monday.
&&
.LONG TERM /TUESDAY THROUGH THURSDAY/...
As of 400 PM EDT Thursday...
Return southerly wind flow will bring increasing moisture for
Monday as a cold front approaches from the northwest. This
front is expected to briefly stall across the area with a wave
of low pressure developing along the front to our southwest.
This suggests a 24 to 36 hour period, or opportunity, for
wetting rain Tuesday.
With rain likely temperatures may struggle to get any warmer
than the 50s Tuesday. Model consensus is for this storm system
to be progressive and move out of the area later Tuesday with
high pressure and dry weather returning for Wednesday and
Thursday.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
As of 155 PM EDT Friday...
SCT to BKN MVFR clouds expected this afternoon into tonight
with scattered rain and snow showers. Gusty winds will hinder
aviation operations this afternoon into Saturday morning. In the
mountains, MVFR conditions will be common at KBLF,KLWB and
KBCB. While in the east at KROA,KLYH and KDAN, VFR conditions
will prevail outside any showers.
Winds will be the bigger issue as they increase from 270 to 300
degrees and gust as high as 30 to 40kts, strongest at KROA/KBCB.
Winds will start to ease in the piedmont this evening into
tonight but stay somewhat gusty in the mountains. As the
shortwave moves away late tonight, some improvement in cigs
expected, with gusts falling off to around 15 to 25kt.
VFR conditions expected Saturday at the taf locations.
Confidence is medium to high ceilings,visibilities and winds
during the taf period.
EXTENDED AVIATION DISCUSSION...
VFR conditions expected Saturday night into Sunday. Sub-VFR
conditions are possible Monday and possibly into Tuesday with
rain. Dry weather on tap for Wednesday.
&&
.FIRE WEATHER...
As of 330 AM EDT Friday...
Strong Gusty Winds Expected Today into Tonight!
Expect good drying conditions today, mainly east of the
mountains of WV/far SW VA. The rainfall yesterday will keep
fuels wetter, but fine fuels should dry out fast by later this
afternoon. The humidity levels will sink to around 25 to 35
percent.
Wind gusts of 40 to 50 mph across the mountains and foothills
are expect, and 35 to 45 mph across the piedmont.
Those areas especially just east of the Blue Ridge may be
subject to increase Fire Danger today. The colder temperatures
and elevated humidity will help mitigate anything extreme, but
some areas from Virginia's USFS Eastern Divide, south into
western North Carolina may experience near critical conditions
due to the magnitude of the wind speeds and lack of appreciable
rainfall.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Wind Advisory until 6 AM EDT Saturday for VAZ007-009>020-
022>024-032>035.
NC...Wind Advisory until 6 AM EDT Saturday for NCZ001>003-018-019.
WV...Wind Advisory until 6 AM EDT Saturday for WVZ042>044-507.
Winter Weather Advisory until 5 AM EDT Saturday for WVZ508.
&&
SYNOPSIS...PM/WP
NEAR TERM...KK/WP
SHORT TERM...MBS
LONG TERM...PM
AVIATION...KK/WP
FIRE WEATHER...PM/WPHazardous weather outlook, Mar 22, 3:54 AM EDT, 10 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 354 AM EDT Fri Mar 22 2019 NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>044-507- 230800- Ashe-Alleghany NC-Surry-Watauga-Wilkes-Tazewell-Smyth-Bland-Giles- Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA- Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst- Mercer-Summers-Monroe-Eastern Greenbrier- 354 AM EDT Fri Mar 22 2019 ...WIND ADVISORY IN EFFECT UNTIL 6 AM EDT SATURDAY... This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ004>006-020-VAZ043>047-058-059-230800- Stokes-Rockingham-Caswell-Yadkin-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte- 354 AM EDT Fri Mar 22 2019 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia and south central Virginia. .DAY ONE...Today and tonight. West to northwest winds could gust as high as 45 mph this afternoon into this evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. WVZ508-230800- Western Greenbrier- 354 AM EDT Fri Mar 22 2019 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 5 AM EDT SATURDAY... This Hazardous Weather Outlook is for southeast West Virginia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Mar 22, 11:37 AM EDT, 2 hours 32 minutes before
Special Weather Statement National Weather Service Blacksburg VA 1137 AM EDT Fri Mar 22 2019 NCZ002>004-019-020-VAZ016-017-022-032-033-222345- Alleghany NC-Surry-Stokes-Wilkes-Yadkin-Carroll-Floyd-Roanoke- Patrick-Franklin- Including the cities of Sparta, Dobson, Danbury, Wilkesboro, Yadkinville, Galax, Floyd, Roanoke, Salem, Stuart, and Rocky Mount 1137 AM EDT Fri Mar 22 2019 ...Special Weather Statement For Increased Fire Danger... Strong winds, coupled with low humidity, will pose an increased risk of brush fires this afternoon and evening. The driest conditions are expected along and just east of the Blue Ridge Parkway from Roanoke Virginia, into portions of western North Carolina. A wind advisory is also in effect for wind gusts of 35 to 50 mph, so if new fire starts occur, they will be hard to control. Burning of any type is discouraged today, even during the evening. A strong cold front is expected to cross the area this evening which will enhance the winds through the late evening hours. This special weather statement targets areas which have received little or no precipitation for the last 5 days. Wetting rain has fallen east of Highway 220 in both Virginia and North Carolina which will help mitigate fire danger in the central and eastern parts of the Mid-Atlantic. The mountains, west of the Blue Ridge have received little or no precipitation, however cloud cover, in addition to cooler temperatures and higher humidity, should help limit fire concerns for the High Country of North Carolina, and the Highlands of Virginia and West Virginia. 11
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 21, 9:10 PM EDT | River Flood Warning | RNK | Halifax | 9 hr |
| Mar 22, 3:30 AM EDT | Wind Advisory | RNK | Alleghany, Amherst, Bath, Bedford, Bland, Botetourt and 21 more | 24 hr |
| Mar 22, 3:25 PM EDT | Special Weather Statement | RNK | Bath | 65 min |
| Mar 22, 3:59 PM EDT | Special Weather Statement | RNK | Alleghany, Amherst, Bath, Botetourt, Craig, Giles and 4 more | 61 min |
| Mar 22, 4:54 PM EDT | Special Weather Statement | RNK | Craig, Roanoke, City of Roanoke, City of Salem | 66 min |
| Mar 22, 5:08 PM EDT | Special Weather Statement | RNK | Buckingham | 52 min |
| Mar 22, 5:41 PM EDT | Special Weather Statement | RNK | Campbell, Charlotte, Franklin, Halifax | 64 min |
| Mar 22, 6:20 PM EDT | Special Weather Statement | RNK | Carroll, Floyd, Franklin, Grayson, Halifax, Henry and 7 more | 40 min |
Nearby
High Wind Warnings in Virginia, 2019High Wind Warnings in North Carolina, 2019Every high wind warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.